Alert archive / Ohio / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 264, NWS Pittsburgh, PA

August 12, 20215 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 12, 2021, 9:00 PM EDT for 5 counties in Ohio. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2021, 9:00 PM EDT (01:00 UTC)
Expired
Aug 12, 2021, 10:00 PM EDT
In force
60 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, OH, Columbiana County, OH, Harrison County, OH, Jefferson County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 81 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 9:05 PM EDTTSTM WND DMG1 Sse Hazelton, OHMULTIPLE TREES DOWN BETWEEN SHERRODSVILLE AND LEESVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:48 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2022 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2022 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

358 
WUUS51 KPBZ 130100
SVRPBZ
OHC019-029-067-081-157-130200-
/O.NEW.KPBZ.SV.W.0264.210813T0100Z-210813T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
900 PM EDT Thu Aug 12 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northwestern Harrison County in east central Ohio...
  Northern Jefferson County in east central Ohio...
  Southwestern Columbiana County in east central Ohio...
  Carroll County in east central Ohio...
  Northeastern Tuscarawas County in east central Ohio...

* Until 1000 PM EDT.

* At 900 PM EDT, a severe thunderstorm was located near Dennison, or
  near Uhrichsville, moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Carrollton, Minerva, Dennison, Augusta, Salineville, Malvern,
  Mineral City, Bergholz, Amsterdam, Hanoverton, Bowerston, and
  Barnhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4059 8145 4065 8129 4065 8124 4068 8124
      4073 8111 4073 8109 4074 8108 4081 8091
      4052 8064 4036 8131
TIME...MOT...LOC 0100Z 248DEG 18KT 4048 8131 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
3 follow-up statements
920 
WWUS51 KPBZ 130119
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
919 PM EDT Thu Aug 12 2021

OHC019-029-067-081-157-130200-
/O.CON.KPBZ.SV.W.0264.000000T0000Z-210813T0200Z/
Harrison OH-Jefferson OH-Columbiana OH-Carroll OH-Tuscarawas OH-
919 PM EDT Thu Aug 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHWESTERN HARRISON...NORTHERN JEFFERSON...SOUTHWESTERN
COLUMBIANA...CARROLL AND EAST CENTRAL TUSCARAWAS COUNTIES...

At 918 PM EDT, a severe thunderstorm was located near Carrollton,
moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Carrollton, Augusta, Salineville, Bergholz, Amsterdam, Hanoverton,
Bowerston, Irondale, Dellroy, Sherrodsville, Leesville, and
Summitville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4051 8130 4057 8125 4061 8120 4062 8118
      4067 8110 4069 8108 4073 8105 4081 8091
      4052 8064 4036 8130
TIME...MOT...LOC 0118Z 252DEG 40KT 4051 8103 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
941 
WWUS51 KPBZ 130135
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
935 PM EDT Thu Aug 12 2021

OHC019-029-067-081-157-130200-
/O.CON.KPBZ.SV.W.0264.000000T0000Z-210813T0200Z/
Harrison OH-Jefferson OH-Columbiana OH-Carroll OH-Tuscarawas OH-
935 PM EDT Thu Aug 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHWESTERN HARRISON...NORTHERN JEFFERSON...SOUTH CENTRAL
COLUMBIANA...SOUTHEASTERN CARROLL AND EAST CENTRAL TUSCARAWAS
COUNTIES...

At 935 PM EDT, a severe thunderstorm was located 10 miles southwest
of Wellsville, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Carrollton, Salineville, Bergholz, Amsterdam, Bowerston, Irondale,
Dellroy, Sherrodsville, Leesville, Summitville, Hammondsville, and
Mechanicstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4059 8114 4064 8102 4073 8085 4052 8064
      4036 8130 4051 8130
TIME...MOT...LOC 0135Z 252DEG 31KT 4054 8083 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
014 
WWUS51 KPBZ 130141
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
941 PM EDT Thu Aug 12 2021

OHC067-157-130151-
/O.CAN.KPBZ.SV.W.0264.000000T0000Z-210813T0200Z/
Harrison OH-Tuscarawas OH-
941 PM EDT Thu Aug 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARRISON AND EAST
CENTRAL TUSCARAWAS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Ohio.

LAT...LON 4059 8094 4065 8090 4073 8085 4052 8064
      4046 8088 4054 8096
TIME...MOT...LOC 0141Z 248DEG 18KT 4055 8079 

$$

OHC019-029-081-130200-
/O.CON.KPBZ.SV.W.0264.000000T0000Z-210813T0200Z/
Jefferson OH-Columbiana OH-Carroll OH-
941 PM EDT Thu Aug 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHERN JEFFERSON...SOUTH CENTRAL COLUMBIANA AND EAST CENTRAL
CARROLL COUNTIES...

At 941 PM EDT, a severe thunderstorm was located 8 miles southwest of
Wellsville, moving east at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Salineville, Bergholz, Irondale, Summitville, and Hammondsville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4059 8094 4065 8090 4073 8085 4052 8064
      4046 8088 4054 8096
TIME...MOT...LOC 0141Z 248DEG 18KT 4055 8079 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 8:16 PM EDT, 44 minutes earlier.

Area forecast discussion, Aug 12, 8:16 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
816 PM EDT Thu Aug 12 2021

.SYNOPSIS...
Warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage on Friday evening.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Numerous showers and thunderstorms should persist through this
evening in conjunction with a crossing trough. Converging sly flow,
with dewpoint values in the low to mid 70s, is providing sufficient
moisture feed for strong updraft development given ML CAPE values in
excess of 2000 J/kg, south of the I-80 corridor. Progressive mid
level wind combined with available DCAPE values > 1000 J/kg should
continue the damaging wind threat for the remainder of this evening,
mostly for locations along and south of I-70. In addition, training
storms and overall convective orientation trends should support
increasing flooding concerns across this particular region as well.

With loss of diurnal heating and the departing trough, severe trends
should gradually wane from north to south through midnight. As such,
convection chances, mainly in the form of showers, will continue
overnight as overall ascent improves with the encroaching upr
trough/cold front. Expect lows again around 70 F given the abundant
llvl moisture plaguing the region.

&&restrictions

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Friday's convection largely depends on the trends upstream as the
pattern favorable for northwest flow and a series of MCS's moving
through the forecast area continues. The upper level pattern does
indicate some support aloft as the trough dips further south owing to
stronger organization and development. Will expect destabilization
Friday afternoon again with the approach of another MCS with better
organization. Timing however, is quite difficult and confidence is
low.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Friday night will feature the cold front pushing though ahead of a
strong upper level trough digging south through the Great Lakes
Region bringing an end to the unsettle weather by Saturday. High
pressure will settle in behind bringing a cooler airmass and
temperatures returning to seasonal or just below seasonal values.

The western side of the high will move into the area by Monday and
Tuesday allowing from warm and moist return flow to once again flow
back into the region. This will bring active weather to the region
to end the extended period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Ongoing convection associated with a crossing trough should support
local IFR restrictions, with thunderstorm coverage waning from north
to south through midnight. Broad ascent within upper troughing
should support additional showers and associated, local MVFR
cigs overnight through early Friday.

Additional thunderstorm development is anticipated again Friday
afternoon.

.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat as a cold
front moves through the area.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 12, 7:57 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
757 PM EDT Thu Aug 12 2021

OHZ048-057>059-068-069-PAZ007>009-013-015-016-WVZ004-012-021-509>514-
140000-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Clarion-Jefferson PA-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
757 PM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Isolated incidents of damaging wind are possible in severe storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected Friday, with isolated incidents
of damaging wind possible in strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-049-050-PAZ014-020>023-029-031-073>076-WVZ001>003-140000-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Butler-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-
757 PM EDT Thu Aug 12 2021

...SEVERE THUNDERSTORM WATCH 433 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected Friday, with isolated incidents
of damaging wind possible in strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 12, 8:39 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
839 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND DMG     2 SE CECIL              40.31N  80.14W
08/12/2021                   WASHINGTON         PA   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN AROUND CECIL
            TOWNSHIP

&&

EVENT NUMBER PBZ2102157

BROWN
Local storm report, Aug 12, 8:41 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
841 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     1 NW KINLOCK            40.56N  79.74W
08/12/2021                   WESTMORELAND       PA   TRAINED SPOTTER

            REPORT OF LARGE TREE BRANCHES DOWN.

&&

EVENT NUMBER PBZ2102158

JF
Local storm report, Aug 12, 8:42 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
842 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND DMG     2 WSW SALINA            40.51N  79.53W
08/12/2021                   WESTMORELAND       PA   TRAINED SPOTTER

            REPORT OF UPROOTED TREES IN THE AREA.

&&

EVENT NUMBER PBZ2102160

JF
Local storm report, Aug 12, 8:43 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
843 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     1 WNW HICKORY           40.31N  80.34W
08/12/2021                   WASHINGTON         PA   911 CALL CENTER

            SEVERAL TREES DOWN IN THE AREA... INCLUDING ON
            BURGETTSTOWN RD IN MT PLEASANT TOWNSHIP

&&

EVENT NUMBER PBZ2102160

BROWN
Local storm report, Aug 12, 8:46 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
846 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     EASTBROOK               41.04N  80.28W
08/12/2021                   LAWRENCE           PA   SOCIAL MEDIA

            REPORT OF MANY TREES DOWN AND CORN FIELD DESTROYED.
            TIME ESTIMTAED BASED ON RADAR.

&&

EVENT NUMBER PBZ2102162

JF
Local storm report, Aug 12, 8:52 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
852 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     OSBORNE                 40.53N  80.17W
08/12/2021                   ALLEGHENY          PA   911 CALL CENTER

            TREES AND POWER LINES DOWN AT THE INTERSECTION OF
            BEAVER ST AND GLEN MITCHELL RD

&&

EVENT NUMBER PBZ2102163

BROWN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:36 PM EDTFlash Flood WarningPBZJefferson3 hr
Aug 12, 8:39 PM EDTSevere Thunderstorm WarningPBZJefferson51 min
Aug 12, 11:26 PM EDTSpecial Weather StatementPBZNoble34 min
Aug 12, 11:29 PM EDTSpecial Weather StatementPBZHarrison46 min
Aug 12, 11:43 PM EDTAreal Flood WarningPBZJefferson92 min
Aug 13, 4:51 PM EDTSpecial Weather StatementPBZMuskingum39 min
Aug 13, 5:07 PM EDTSpecial Weather StatementPBZNoble38 min
Aug 13, 5:13 PM EDTSevere Thunderstorm WarningPBZMonroe, Noble47 min
Aug 13, 5:19 PM EDTSpecial Weather StatementPBZColumbiana26 min
Aug 13, 5:24 PM EDTSevere Thunderstorm WarningPBZColumbiana39 min
Aug 13, 5:29 PM EDTSevere Thunderstorm WarningPBZNoble31 min
Aug 13, 5:36 PM EDTSpecial Weather StatementPBZMuskingum39 min
Aug 13, 5:45 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum45 min
Aug 13, 5:56 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Noble34 min
Aug 13, 6:13 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Jefferson47 min
Aug 13, 6:39 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson27 min
Aug 13, 6:56 PM EDTSevere Thunderstorm WarningPBZJefferson49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.